New User

by Karen
(PA)

I am 43 and I just used your progesterone at about 180 mg per day for the whole time in between my cycle (instead of for the last 14 days). I could not tell that I was getting my period and I usually get PMS depressive symptoms. I was so happy. But then my period started on November 9 and I had terrible anxiety. Now I have just finished my period and I have terrible depression, fatigue and anxiety.

This month, I planned to try using it from ovulation out to 14 days but my cycle runs anywhere from 23 to 25 days. Since it is not exact each month, how do I know what day is ovulation in order to use the cream for the last 14 days starting on ovulation?

In addition, I still have not gotten a saliva test but I do have a blood test which says my Progesterone is .44 ng/mL and my estradiol is 42 pg/mL. It was taken on 10/18/10, which was the first day of my period. Is this enough information to tell me how off my progesterone levels are? I am so nervous about using too much progesterone. I also have a blood test that was done on 10/15/10 that says my progesterone was 3.6 ng/mL.

My Vitamin D levels were checked and my 25 OH Total is 55 ng/mL; my D3, 25 OH is 55 and my D2, 25 OH is <4. I have been taking 5,000 IU of D3. I think this number is now fine (It used to be 28). Would I keep taking the supplemental D3 or stop now that it is 55?

Also, my Vitamin B12 was also checked at that time and it went down to 360 pg/mL from 435 the last time it was checked. But when I try to take B vitamins, I get palpitations. Can progesterone help increase these levels?

My tsh level was low at .29 on 10/18 but then it was tested on 11/9 and it was normal at .41. I had just used the progesterone for one cycle. Could that have regulated my thyroid that quickly? Unfortunately, I still have depression, anxiety, fatigue and some insomnia but I am praying that the progesterone will help me. I just wish I could get a doctor to do a true progesterone test so I know I don't use too much. I pray that as I continue using the progesterone cream at the right amount that my symptoms will improve. But each time I try to ask a doctor about using more progesterone, they don't seem to want me to go above 50 to 100 mg per day. Can you advise?

Thanks for your help.

Comments for New User

Click here to add your own comments

Nov 19, 2010
New User
by: Wray

Hi Karen I'm so pleased the progesterone helped you, and that you used it throughout your cycle. It is safe to continue using it during bleeding too, it was stopping it which caused the level to drop, and those symptoms. The ratio between progesterone and oestrogen became very skewed. Oestrogen begins rising after bleeding, which would have exacerbated them. Please see this Graph. I always advise using it continuously to get rid of symptoms, then once resolved, follow your cycle again. For more info please see this page on How to use progesterone cream. Please also read our page on Anxiety, it explains why it occurs and what to do about it. It was a strange time to do a blood test for progesterone levels, they are at their lowest point then. It should only be done ±7 days after ovulation or before bleeding, which is when it should rise. It can take 2-3 months for progesterone to settle down, sometimes longer if symptoms are severe, or too low an amount is used. But the 180mg you were using obviously worked for you, so please continue with that amount. In fact too low an amount can cause Oestrogen Dominance. Please note stress drops progesterone levels, so if stressed use more. I'm so pleased you've been taking 5000iu's per day vitamin D, Dr Cannell recommends taking this daily, so don't stop. For more info please see the Vitamin D council website. I'm not aware of progesterone increasing B vitamin levels, although it does of the antioxidants glutathione and superoxide dismutase. But progesterone can help with palpitations, so you might find you can start taking them again, once your progesterone level has normalised. Progesterone does speed metabolism slightly, which can help the thyroid. But it was probably your vitamin D increasing slowly which helped, if vitamin D is low the thyroid slows down. Don't worry about using too much progesterone, your symptoms will tell if you need more or less. Dr Dalton would give 2400mg/day to her patients with post natal psychosis, over 1200mg/day is given to brain trauma victims, 500mg/day is needed for endometriosis. A test will only tell you how much progesterone is in your system, it can't tell you how much to use. Only by using it and finding symptoms going will you learn the correct amount. Take care Wray

Dec 02, 2010
Thank You
by: Anonymous

Thank you so much. I did not realize until just now that you responded. This is so helpful.

How do I tell when ovulation is if my period is between 21 to 25 days apart. Last month the time in between my period was 25 but this time I got it in 21 days. After the oestregen has settled down, I know you are supposed to use it from ovulation on for 14 days but how do I know when ovulation is if my period is not regular?

Also, my niece was hit with a hockey ball a few weeks ago and has a concussion. She is having problems with daily headaches. They start towards the end of the day of school. I would like to suggest to her about using the progesterone like you mention. Does she use it topically? If she is supposed to use it by iv, how does her doctor find out more about this? The studies dealt with very severely head injured patients but her only symptoms right now are these headaches. I'd love to be able to pass on the right info to her. Thanks so much!

Dec 07, 2010
Thank You
by: Wray

Hi Karen So pleased the info helped. It is a problem with erratic cycles. The best is to take the average, which in your case is 23 days. So you would start the cream on day 10, and use it for 14 days. Progesterone is excellent for headaches/migraines, she won't need IV treatments. I always suggest rubbing it all over the neck, face and shoulders for them, particularly under the ears. She should carry some with her at all times, and as soon as she feels one coming, to rub some in. On these occasions under the ears and down the neck should do it. It doesn't matter how many times she puts it on, what does matter is to stop the headaches. You might like to see these papers here, here and here. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...